Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 88, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Nov 19, 2003, 7:02 AM EST for Watauga County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2003, 7:02 AM EST (12:02 UTC)
- Expired
- Nov 19, 2003, 11:00 AM EST
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Watauga County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 191204 FFWRNK NCC189-191600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 702 AM EST WED NOV 19 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED A * FLASH FLOOD WARNING FOR... WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 1100 AM EST * AT 700 AM EST...LAW ENFORCEMENT REPORTED FLOODING IN THE TOWN OF BOONE. KRAUT CREEK WAS OUT OF ITS BANKS. IN ADDITION...THE USGS STREAM GAGE ON THE WATAUGA RIVER NEAR SUGAR GROVE IS RISING VERY RAPIDLY...AND WAS INDICATING A STAGE OF 13 FEET...WHICH IS AT LEAST 6 FEET ABOVE BANKFULL. SERIOUS FLOODING IS LIKELY ALONG THE WATAUGA RIVER. FLOODING WILL LIKELY BECOME WORSE IN THE BOONE AREA AND ALONG THE SOUTH...MIDDLE AND EAST FORKS OF THE NEW RIVER. * SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1100 AM EST INCLUDE SUGAR GROVE... BOONE... VALLE CRUCIS... EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3636 8169 3616 8153 3613 8180 3628 8188 $$ 06
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 3:40 AM EST, 3 hours 22 minutes earlier.
Area forecast discussion, Nov 19, 3:40 AM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 340 AM EST WED NOV 19 2003 .DISCUSSION... GETTING SOME IMPRESSIVE UPSLOPE RAIN IN WATAUGA COUNTY IN NW NC MTNS. A COUPLE IFLOWS GAGES SHOW HALF INCH AN HOUR RATES...FOR THE PAST 4 TO 5 HOURS. THIS IS AN OLD CONVECTIVE BAND BRINGING THIS RAINFALL...BUT THERE IS ANOTHER JUST AHEAD OF THE SFC FNT WHICH HAS BEEN SHOWING SIGNS OF STRENGTHENING. MODELS ARE IN A LOT BETTER AGREEMENT HANDLING THE UPPER LOW AND SFC FNT- THIS FNT WILL SWEEP THRU THE FA TODAY. THREAT OF HEAVY RAIN WILL BE GONE BY LATE AFT/EVE...SO WILL KEEP THE FLOOD WATCH GOING...BUT CHANGE THE EXPIRATION TIME TO 4 PM. GREATEST THREAT OF THUNDERSTORMS IS IN THE PIEDMONT- THINKING THE NRN EDGE OF THE MORE ORGANIZED CONVECTIVE BAND IN GSP/S CWA WILL TRANSLATE NEWD TODAY AND CLIP SE SECTIONS OF THE CWA. DON/T EXPECT ANY SUN FOR HTG...BUT WITH A 60 KT 850 MB JET AND PLENTY OF DYNAMICAL FORCING...THERE IS STILL A THREAT FOR SEVERE. MAINLY DAMAGING WINDS...BUT HELICITY WILL BE STRONG ENOUGH TO OVERCOME WEAK INSTABILITY AND MAY PRODUCE SOME WEAK TORNADOES. DESPITE NO SUN...HAVE HAD TO RAISE MAX TEMPS BASED ON CURRENT TEMPS. THERE IS NO DAMMING LEFT...AND I EXPECT THE UPSLOPE HEAVY RAIN TO SPREAD NEWD INTO THE BLUE RIDGE IN VA THIS MORNING. ANY UPSLOPE SHUD END BY NOON. TONIGHT- KEPT A CHC OF SHOWERS FOR THE COLD POOL MOVG ACROSS THE AREA BETWEEN 00 AND 06Z. THU INTO THE WEEKEND- MAIN CHANGE TO THE FCST WAS TO DECREASE THE CLOUDINESS QUITE A BIT AND RAISE MAX TEMPS. UPPER LOW IS NOW PROGRESSIVE ON ALL MODELS...AND WE SHUD SEE THE LOW EXIT THE AREA BY THU MORNING. SHORT WAVE RIDGE BUILDS OVER THE AREA IN RESPONSE TO THE NEXT VIGOROUS SYSTEM MOVG INTO THE WEST COAST. LOOKS LIKE A PERIOD OF FAIR WX INTO THE WEEKEND...WITH MODERATING HIGH TEMPS. GOOD RADIATION CONDS BEGINNING FRI NIGHT WILL BRING COOLER MIN TEMPS THAN PREVIOUSLY FCST. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH FOR TODAY FOR ZONES NCZ001>006...NCZ018>020. VA...FLOOD WATCH FOR TODAY FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047... VAZ058>059. WV...FLOOD WATCH FOR TOODAY NIGHT FOR ZONES VZ042>045. && JJ
Hazardous weather outlook, Nov 19, 6:19 AM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 619 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191118- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 619 AM EST WED NOV 19 2003 .DAY ONE... A STRONG COLD FRONT WILL BE PASSING THROUGH THE REGION BY LATE AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS ON THE SEVERE WEATHER THREAT. A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. PLEASE SEE THE LATEST FLOOD WATCH STATEMENT...FFARNK...OR WARNINGS FOR DETAILS ON THE FLOOD THREAT. THE LATEST PRODUCTS CAN BE VIEWED ON THE WEB AT WWW.ERH.NOAA.GOV/ER/RNK .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JJ
In the hours before
Special weather statement, Nov 19, 2:31 AM EST, 4 hours 31 minutes before
NCZ001>003-019-020-VAZ015-016-032-190930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 231 AM EST WED NOV 19 2003 ...MODERATE TO HEAVY RAIN THIS MORNING... AN AREA OF MODERATE TO HEAVY RAIN WILL LIFT NORTHEAST ACROSS THE REGION THIS MORNING. RAINFALL RATES UP TO A HALF INCH PER HOUR ARE POSSIBLE. THE HEAVIEST RAINS WILL OCCUR ALONG THE EASTERN SLOPES OF BLUE RIDGE MOUNTAINS. RAINFALL TOTALS OF ONE TO THREE INCHES ARE POSSIBLE THROUGH DAWN. DRIVERS THIS MORNING SHOULD PREPARE FOR SUDDEN REDUCTIONS IN VISIBILITY DUE TO RAIN AND FOG. PONDING OF WATER ON THE ROADS WILL OCCUR...LEADING TO A HYDROPLANING HAZARD. 07
Special weather statement, Nov 19, 4:34 AM EST, 2 hours 28 minutes before
NCZ001>003-019-020-VAZ015>017-032-191130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 434 AM EST WED NOV 19 2003 ...MODERATE TO HEAVY RAIN THIS MORNING... AN AREA OF MODERATE TO HEAVY RAIN WILL CONTINUE TO MOVE NORTHEAST ACROSS THE REGION THIS MORNING. RAINFALL RATES UP TO A HALF INCH PER HOUR ARE POSSIBLE. THE HEAVIEST RAINS WILL OCCUR ALONG THE EASTERN SLOPES OF BLUE RIDGE MOUNTAINS. RAINFALL TOTALS OF ONE TO THREE INCHES ARE POSSIBLE THROUGH DAWN. DRIVERS THIS MORNING SHOULD PREPARE FOR SUDDEN REDUCTIONS IN VISIBILITY DUE TO RAIN AND FOG. PONDING OF WATER ON THE ROADS WILL OCCUR...LEADING TO A HYDROPLANING HAZARD. 07
Special weather statement, Nov 19, 5:14 AM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 514 AM EST WED NOV 19 2003 VAZ007-010>012-WVZ042>045-191007- BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV- TAZEWELL VA-WYTHE VA- 514 AM EST WED NOV 19 2003 AN AREA OF SHOWERS WITH HEAVY RAINFALL WILL BE PASSING THROUGH WESTERN SECTIONS OF THE NEW RIVER VALLEY...AND SOUTHEAST WEST VIRGINIA...THROUGH AT LEAST 8:00 AM. RAINFALL AMOUNTS IN THE AREA OVERNIGHT THROUGH 5:00 AM HAVE AVERAGED AROUND AN INCH TO AN INCH AND A HALF. AN ADDITIONAL INCH IS EXPECTED BETWEEN 5:00 AND 8:00 AM...WITH LOCALLY HEAVIER AMOUNTS OF UP TO 2 INCHES POSSIBLE. THIS HEAVY RAINFALL WILL CAUSE SHARP RISES ON CREEKS AND SMALL STREAMS IN THE AREA THIS MORNING...IN ADDITION TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. ANY LOCATIONS THAT RECEIVE LOCALLY HEAVIER RAINFALL OF 2 INCHES OR MORE MAY EXPERIENCE FLOODING ON CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR POSSIBLE WARNINGS.
Special weather statement, Nov 19, 5:14 AM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EPIRATION TIME... NATIONAL WEATHER SERVICE BLACKSBURG VA 514 AM EST WED NOV 19 2003 VAZ007-010>012-WVZ042>045-191307- BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV- TAZEWELL VA-WYTHE VA- 514 AM EST WED NOV 19 2003 AN AREA OF SHOWERS WITH HEAVY RAINFALL WILL BE PASSING THROUGH WESTERN SECTIONS OF THE NEW RIVER VALLEY...AND SOUTHEAST WEST VIRGINIA...THROUGH AT LEAST 8:00 AM. RAINFALL AMOUNTS IN THE AREA OVERNIGHT THROUGH 5:00 AM HAVE AVERAGED AROUND AN INCH TO AN INCH AND A HALF. AN ADDITIONAL INCH IS EXPECTED BETWEEN 5:00 AND 8:00 AM...WITH LOCALLY HEAVIER AMOUNTS OF UP TO 2 INCHES POSSIBLE. THIS HEAVY RAINFALL WILL CAUSE SHARP RISES ON CREEKS AND SMALL STREAMS IN THE AREA THIS MORNING...IN ADDITION TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. ANY LOCATIONS THAT RECEIVE LOCALLY HEAVIER RAINFALL OF 2 INCHES OR MORE MAY EXPERIENCE FLOODING ON CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR POSSIBLE WARNINGS.
Special weather statement, Nov 19, 5:57 AM EST, 1 hour 5 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 557 AM EST WED NOV 19 2003 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191029- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 558 AM EST WED NOV 19 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. A STRONG COLD FRONT WILL PASS THROUGH THE AREA BY THIS AFTERNOON. A LINE OF SHOWERS...AND A FEW THUNDERSTORMS AHEAD OF THE FRONT...IS EXPECTED TO MOVE THROUGH THE PIEDMONTS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA FROM LATE THIS MORNING INTO MID AFTERNOON. SOME OF THESE STORMS MAY HAVE DAMAGING WINDS. IN ADDITION...A SECOND AREA OF THUNDERSTORMS MAY DEVELOP THIS AFTERNOON IN EASTERN TENNESSEE AND MOVE INTO THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. THERE WOULD BE A THREAT FOR LARGE HAIL FROM THESE STORMS. A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. JJ
Local storm report, Nov 19, 6:15 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 AM RICHLANDS VA FLOODING
11/19/03 TAZEWELL FLOODING OF CLINCH RIVER
OVER PAGE AND BURNET
STREETS.
0630 AM BOONE NC FLOODING
11/19/03 WATAUGA KRAUT CREEK OUT OF ITS
BANKS.
0635 AM TANNERSVILLE VA FLOODING
11/19/03 TAZEWELL LAUREL CREEK OUT OF ITS
BANKS.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 1:23 AM EST | Flash Flood Warning | RNK | Watauga | 6 hr |
| Nov 19, 6:46 AM EST | Flash Flood Warning | RNK | Alleghany, Ashe | 6 hr |
| Nov 19, 12:04 PM EST | Flash Flood Warning | RNK | Wilkes | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.